To the Editor.—Choreoathetotic movements are sometimes caused by metabolic disorders, such as hypernatremia. The following case suggests that hyperglycemia might have caused the chorea.
Report of a Case.—A 70-year-old woman presented with bilateral involuntary choreoathetotic movements of the face and limbs, which started 3 days prior to admission. She has also noticed polydipsia and polyuria for the last 4 days. Results of the rest of the physical examination were normal. Results of laboratory tests disclosed the following values: blood glucose, 22 mmol/L; sodium, 132 mmol/L; potassium, 3.8 mmol/L; and urea, 6 mmol/L (plasma osmolality of 300 mOsm/kg). The blood pH was 7.46 and there were no ketones in the urine. Results of a computed tomographic scan of the brain were normal. The patient was treated with insulin. The following morning, the blood glucose level was 4 mmol/L, and the involuntary movements disappeared, but returned when the blood
LAPIDOTH T, GALUN E. Hyperglycemia as a Cause of Chorea. Arch Intern Med. 1989;149(8):1905. doi:10.1001/archinte.1989.00390080147039
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: